I would like opinions on whether to get RAI treatment or not? I was diagnosed hyper with graves over 2 years ago I was then put on ptu and all symptoms seemed to go away , in the last year they have come back again palps sob SWEATING my thyroid #'s are all ok except for the TSI one which right now I don't remember the exact # of but it is elevated more then when I was originally diagnosed my tsh is at the lowest end also
My problem is that the endo will not give me any more rx for ptu and I don't know if I should continue anyway I also dont understaand exactly what the RAI would do to help the TSI go down. My main problem is the sweating, I know this doesn't seem that bad a symptom but it is I cannot wear anything without it showing and it drips down my face at temps below 70 Please help
Hello, I just don't understand why your endo won't give you anymore PTU.
I was on PTU for almost 2 years, then opted for RAI. Had to stop taking PTU for 2 weeks before RAI, and I was hyper at the time of the RAI. So, the RAI caused me to go even more hyper. I continued the PTU about 3 days after the RAI. My eyes were very red with dryness, blurry vision, bad heart palps. Had to take beta blockers.I was a complete mess for a few months. Went hypo 5 months after RAI.
Honestly, I have talked to people that have been on PTU or tapazole for many years without problems.
RAI was just poison for me for a few months anyway. It really messed me up.
Sorry for making RAI sound so bad, but just telling my the truth on what I went through.
** RAI ablation for Graves disease 2004**
Hi there l was diagnosed nearly 2 yr ago too!! In Dec 05 l found l was havign bad symtpoms and even thought ld gone hypo......... l hadnt l was hyper again and have recently had ptu increased... it was murder the first week l was so tired heart thumping brain racing.... l feel alittle better now but still get wacked out feel faint woozy etc maybe this is happenign to you? When my ptu was put up before my period arrived l was having mad hot sweats it was awful good luck hope you get sorted soon xxx Hi ya Dear Lady xxx how you been honey? xx
my main concern is that my thyroid levels are all ok except for the TSI so will the RAI treatment bring that down? It doesn't make any sense to me to destroy the thyroid when its not the cause. My doc said that it is dangerous to stay on ptu for longer then 18 months and thats why he won't give me another rx
I have graves also. In my reasearch, I have read that when you have radiation your immune system ramps up to try to fight it. The TSI is produced by the immune system. This is why most people experience a rise in TSI antibodies post RAI. This is also why it is contra-indicated for those with Graves Disease. RAI will only effect the hyperT side of Graves. The skin and eye issues of Graves can be made worse with RAI.
I have met people that have been on ATD's for over 20 years. Success depends on having a dr that "knows" how to monitor/administer ATDs. It sounds like your hyperT is controlable with ATDs (since you've had success in the past.)
I would find another dr. And endos are not necessarily the best option. From what I hear holistic mds or osteopathic mds help the best. But of course finding a right dr is trial and error. If you are in the US, you might check out the American Thyroid Association's dr list.
PS. I have not had RAI. And I do not recommend it to anyone with any TSI antibodies. (I am too afraid of hypo-hell, bad skin issues, and possibly deforming eye disease to go through with RAI for myself. To each his own though.)
I don't have Graves' disease, but I have read enough on this board and others to know that RAI is a remedy of last resort, and I would never consent to it until all other avenues had been exhausted.
Your endo is guilty of what too many are... I would bet he isn't taking your condition into consideration so much as the bottom line... or else, he mistakenly believes that the resulting hypoT is easier to control than hyperT... which it isn't.
He may be inept at monitoring the condition; it should be monitored with frequent blood tests - free T4/T3 and TSI ABs. Just enough ATD should be given to keep the free Ts well in-range and symptoms in check.
The insurance company may be on his back as well. After all, mainstream medicine believes hypoT can be controlled with an inexpensive pill once a day and a blood test twice a year. This is absolutely untrue for the majority of people. The accountants may be telling him to "fix" you so no more money need be spent.
We've seen cases on the board of endos who outright lied to their patients about the longterm effects of RAI, and who've told them that Graves' never goes into remission. ATD's are your only shot at this remission. I urge you to keep researching for the truth before ever accepting the defeat of RAI.
Read, read, read! Good luck to you.
Last edited by Administrator; 06-26-2011 at 03:23 AM.
Just so that you know I was told I had graves in 2002, and had RAI. I wish I hadn't. To be honest I beleive that you should find another doc. The one that is telling you that it is not good to take the PTU for more than 18 months is wrong, I beleive. It sounds like that doc is pushing the RAI on you, and it is your choice as to do it or not. RAI is not all it is cracked up to be. I still was hyperT for over a year after RAI, and I felt just awful. Plus just so that you know your TSI will never go away that is the antibodies that tell the docs that you have had or have Graves. It might go down, but won't go away. When it is higher than it has been in the past that means that your Graves is active, and this is really the time the doc should be montering your meds, and watching what is going on with you. Another words you might have been in remission as they call it before when all was within range but without the PTU you will for sure become even more hyperT now. I suggest that you find a doc that has a clue. This one really doesn't seem too! Also midwest one seems to know what there talking about, even if she or he does not have Graves I would take in to consideration what she has said, it seems very true to me as well. Hope all goes well, and remember if you don't understand anything ask questions, and watch your levels, and if the doc has no answers or you don't like what there saying and it doesn't seem to ring true look for another doc I would!!!
Last edited by lookin4aclue; 04-26-2006 at 07:02 AM.